Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My son is 19 years old and in 2011 he suffered a TBI after a fall. He was placed on Dilantin for seizure prevention. He tried to return to school in January 2012 and was doing well but a stressful two weeks changed that. I noticed he was not making sense in our conversations.

Later he became paranoid and admitted to drug use. The Neurologist put him back on Dilantin and said the altered state of mind, paranoia, and delusions will take some time to go away.

What are the symptoms of a pyschotic break? Schizophrenia? Post traumatic stress? Could my son have a drug-induced psychosis?

Answered by: Philip Muskin

It is important that your son consult with a psychiatrist or neuropsychiatric with expertise in TBI. If he is using drugs, this may cause or exacerbate psychiatric symptoms as his brain was injured in the fall. A consultation is necessary and should take place as soon as possible.